Louisiana, 2005

Damaging Wind in Louisiana, February 23, 2005

February 23, 2005 · NWS LIX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Feb 23, 12:20 PM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Feb 23, 12:20 PM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1220 PM CST WED FEB 23 2005

.DISCUSSION...
UPDATED ZONES TO INCLUDE SEVERE THUNDERSTORM WATCH WHICH WILL BE IN EFFECT
UNTIL 6PM. FOR BASICALLY N OF THE LAKE EXCLUDING HANCOCK...HARRISON...AND
JACKSON IN MS. ONLY MADE A FEW MINOR TWEAKS OTHERWISE TO TEMPS/WINDS.

&&

.UPDATED POINT TEMPS/POPS...
MCB  70  52  60  43 /  80  70  40  30
BTR  72  56  63  44 /  80  70  40  40
MSY  71  60  67  50 /  80  70  50  40
GPT  70  60  66  48 /  80  70  60  40

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
SE LA AND MS COASTAL WATERS...NONE.

&&

8
Hazardous weather outlook, Feb 23, 9:29 AM CST, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
929 AM CST WED FEB 23 2005

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-240100-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST. BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST. CHARLES-ST. HELENA-
ST. JAMES-ST. JOHN THE BAPTIST-ST. TAMMANY-TANGIPAHOA-
UPPER JEFFERSON-UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-
WILKINSON-
929 AM CST WED FEB 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT
WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.
SOME OF THESE STORMS MAY REACH SEVERE LIMITS WITH THE GREATEST
HAZARDS BEING THAT OF LARGE HAIL AND HIGH MAINLY STRAIGHT LINE WINDS.
ALTHOUGH TORNADOES ARE NOT THE MAIN THREAT TODAY...AN ISOLATED
TORNADO IS NOT OUT OF THE QUESTION WITH THESE STORMS.
SOME AREAS WILL RECEIVE HEAVY RAINFALL AS WELL AS THE OVERALL FORWARD
MOTION OF THE STORMS TODAY IS EXPECTED TO BE ON THE SLOW SIDE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SMALL CRAFT ADVISORIES MAY BE POSTED BY THURSDAY NIGHT FOR NORTHERLY
WINDS OF AROUND 20 KNOTS.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY
BE REQUESTED AT A LATER TIME.

8

In the hours before

Special weather statement, Feb 23, 10:40 AM CST, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1040 AM CST WED FEB 23 2005

LAZ056>061-231745-
ASSUMPTION LA-ST. CHARLES LA-ST. JAMES LA-ST. JOHN THE BAPTIST LA-
UPPER JEFFERSON LA-UPPER LAFOURCHE LA-
1040 AM CST WED FEB 23 2005

AT 1040 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED STRONG THUNDERSTORMS  MOVING EAST NORTHEAST AT 10 TO 15
MPH.  THESE THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF
ASSUMPTION...ST. JAMES...ST. JOHN THE BAPTIST...LAFOURCHE...ST.
CHARLES...AND JEFFERSON PARISHES DURING THE NEXT HOUR.  WIND GUSTS OF
35 TO 45 MPH...HAIL TO THE SIZE OF MARBLES...AND HEAVY RAINFALL OF 2
TO 3 INCHES IS LIKELY WITH THE STRONGEST STORMS.  LOCALIZED STREET
FLOODING IS POSSIBLE DUE TO THE HEAVY RAINFALL.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR FURTHER DETAILS OR
UPDATES.

32
Special weather statement, Feb 23, 11:51 AM CST, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1151 AM CST WED FEB 23 2005

LAZ060>063-231849-
ORLEANS LA-ST. CHARLES LA-UPPER JEFFERSON LA-UPPER PLAQUEMINES LA-
1151 AM CST WED FEB 23 2005

AT 1145 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM BETWEEN DES ALLEMANDS AND JEAN LAFITTE IN
SOUTHERN ST. CHARLES PARISH.  THIS THUNDERSTORM IS MOVING TO THE
NORTHEAST AT 15 MPH AND WILL AFFECT PORTIONS OF ST. CHARLES...UPPER
JEFFERSON...UPPER PLAQUEMINES...AND ORLEANS PARISH THROUGH 1 PM CST.
THIS THUNDERSTORM IS CAPABLE OF PRODUCING WINDS BETWEEN 35 AND 40
MPH...PEA SIZE HAIL...AND HEAVY RAINFALL OF 2 TO 3 INCHES PER HOUR.
SOME LOCALIZED STREET FLOODING IS POSSIBLE IN JEFFERSON AND ORLEANS
PARISH DUE TO THE HEAVY RAINFALL.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR FURTHER DETAILS OR
UPDATES.

32
Special weather statement, Feb 23, 1:12 PM CST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
112 PM CST WED FEB 23 2005

LAZ063-064-069-070-232010-
LOWER PLAQUEMINES LA-LOWER ST. BERNARD LA-UPPER PLAQUEMINES LA-
UPPER ST. BERNARD LA-
112 PM CST WED FEB 23 2005

AT 110 PM CST...NATIONAL WEATHER DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM NEAR BELLE CHASSE AND YSCLOSKEY.  THIS THUNDERSTORM
IS MOVING TO THE EAST-NORTHEAST AT 25 MPH AND WILL AFFECT PORTIONS
OF PLAQUEMINES AND ST. BERNARD PARISH THROUGH 215 PM CST.  WINDS
GUSTING TO 40 MPH...OCCASIONAL LIGHTNING...AND HEAVY RAINFALL OF 1 TO
2 INCHES IS POSSIBLE WITH THIS THUNDERSTORM.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR FURTHER DETAILS OR
UPDATES.

32
Special weather statement, Feb 23, 1:32 PM CST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
132 PM CST WED FEB 23 2005

LAZ034-035-MSZ068-232031-
POINTE COUPEE LA-WEST FELICIANA LA-WILKINSON MS-
132 PM CST WED FEB 23 2005

AT 130 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF STRONG THUNDERSTORMS EXTENDING FROM JONESVILLE TO NEAR
VILLE PLATTE.  THIS LINE OF THUNDERSTORMS IS MOVING TO THE
EAST-NORTHEAST AT 40 MPH...AND WILL AFFECT AREAS IN AND NEAR FORT
ADAMS...WOODVILLE...BATCHELOR...NEW ROADS...AND ST. FRANCISVILLE
THROUGH 230 PM CST.  THIS LINE OF STORMS IS CAPABLE OF PRODUCING
WINDS OF 50 TO 55 MPH...FREQUENT LIGHTNING...AND BRIEF HEAVY
DOWNPOURS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR FURTHER DETAILS OR
UPDATES.

32
Special weather statement, Feb 23, 2:28 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
228 PM CST WED FEB 23 2005

LAZ036>038-046>048-050-MSZ069>071-232130-
AMITE MS-EAST BATON ROUGE LA-EAST FELICIANA LA-IBERVILLE LA-
LIVINGSTON LA-PIKE MS-ST. HELENA LA-TANGIPAHOA LA-WALTHALL MS-
WEST BATON ROUGE LA-
228 PM CST WED FEB 23 2005

AT 225 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM CROSBY IN SOUTHWEST
MISSISIPPI TO HENDERSON IN CENTRAL LOUISIANA...MOVING TO THE EAST AT
40 MPH.  THIS LINE OF THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
MARINGOUIN...BATON ROUGE...DENHAM SPRINGS...HAMMOND...JACKSON...
FELPS...LIBERTY...MCCOMB...AND TYLERTOWN THROUGH 330 PM CST.  THESE
THUNDERSTORMS ARE CAPABLE OF PRODUCING WINDS OF 40 TO 45
MPH...OCCASIONAL LIGHTNING...AND BRIEF HEAVY RAINFALL.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR FURTHER DETAILS OR
UPDATES.

32
Special weather statement, Feb 23, 3:43 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
343 PM CST WED FEB 23 2005

LAZ056-057-059-065-232242-
ASSUMPTION LA-ST. JAMES LA-UPPER LAFOURCHE LA-UPPER TERREBONNE LA-
343 PM CST WED FEB 23 2005

AT 340 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PIERRE PART IN ASSUMPTION PARISH.  THIS
THUNDERSTORM IS MOVING TO THE EAST-SOUTHEAST AT 35 MPH...AND WILL
AFFECT AREAS IN AND NEAR PIERRE PART...NAPOLEONVILLE...
THIBODAUX...CONVENT...AND HOUMA THROUGH 445 PM CST.  WIND GUSTS OF 40
TO 45 MPH...PEA SIZE HAIL...FREQUENT LIGHTNING...AND BRIEF HEAVY
RAINFALL IS POSSIBLE WITH THIS THUNDERSTORM.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR FURTHER DETAILS OR
UPDATES.

32

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Assumption

When
February 23, 3:45 PM CST
Where
Assumption County, Belle River
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
29.900, -91.217

Thunderstorm winds ripped the roof off of a carport, blew down a traffic light, and knocked down a tree and several tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2005Every state in 2005This day in weather historyWarnings in Louisiana, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443031.